Monday, May 30, 2011

Many ups, just a few tiny downs

Guess what cancer patient got on her bike for the first time since October?  Oh yea, that would be me.  I have found it Hard to exercise during cancer treatment, but tonight I felt ready to get back on the exercise wagon.  This is in contrast to my cancer friend Emily, who is super hard-core and has been exercising throughout her breast cancer treatment.  I don't know how she does it, but I guess I wasn't a huge exerciser to begin with.  I just really love to go on bike rides and to bike to work.  The only discomfort on tonight's ride came from the pesky nerve damage in my left arm and its corresponding pit, but the pain was totally ignorable after the first mile.  Maybe I'll try biking to work tomorrow.  We shall see if I can get up in time.  That's the hardest part about resuming biking to work:  allowing extra time in the morning for the healthier commute.  Once it becomes habit again it's not so hard to wake up earlier.      

It has been an awesome weekend with the family.  We went camping with the ridiculously amazing Aunt Jacque and had a ball.  The girls in particular had a great time.  Nature is the best plaything.  And if nature is drizzling, cousins and aunts are the best playthings.  The grand finale for this holiday weekend was grilling out with our awesome neighbors on Ian's hand-made brick patio.  I know, I need to post a picture of.  Suffice to say that Ian has skillz.

Despite all of these fantastic escapades, I do have a tiny bit of possible cancer-related news that I haven't shared with you.  It should be nothing, so don't you fret, but it is weird.  Last Tuesday I noticed a rash.  Anywhere else and it wouldn't have been a problem, but as I'm sure you've guessed by now it is on my right breast.  (Why do I specify a side?  I only have one.)  I put hydro-cortisone on it for three days, but it didn't resolve.  Reluctantly, I called Dr. Oncologist on Friday.  She of course wanted to see me, wrecking my first potential 40-hour work-week since October.  She didn't know what it was and sent me to a dermatologist.  Dr. Dermatologist didn't know what it was and so he took a sample (aka biopsy).  This was all on Friday.  I should have results on Tuesday or Wednesday.  In the meantime I have discontinued the hydro-cortisone because if the rash is caused by yeast, the hydro-cortisone could aggravate it.  The reason we went so far as to take a biopsy before trying more preliminary treatments is because inflammatory breast cancer (my former cancer) can manifest itself awfully similarly to the current rash.  But I just had an enormous biopsy of the right breast in April that came back clean, so I'm not terribly concerned.  Just itchy and annoyed.

Why on earth would I have yeast suddenly growing in that particular location?  Who knows.  I don't ask these types of questions anymore, I just make the phone calls to get the issue taken care of.

Also, talk about delayed reaction to the radiation!  Oh my goodness I am so red and uncomfortable, and have been for at least a week now.  And the blisters!  I have had this patch of blisters about the size of a cell phone brewing near my armpit for at least 10 days.  They refuse to surface and just sting sting sting.  Also, a new thing that just started about three days ago is a trio of blistery lacerations on my side, just behind my arm.  I'm guessing they are from my skin spitting.  Bummer!  I'm doing the same twice-per-day regimen of ointments that I've been doing all along, so I suppose that that's what has saved me from more severe reactions.  And yes, there is room for increased severity.  I'm counting myself lucky that I only have these relatively few blisters considering the vast area that was radiated.  A large area around my incision, for example, is healing very well and is scarcely pink anymore.  And besides, it's not like these discomforts have prevented me from doing anything that I want to do.  Thank you, chemotherapy, for making me so (en)durable.

Updated poke tally:

port  31
right arm 12
tummy  6
left arm  6
right breast 2++
left breast  1+
superior vena cava 1
T9 vertebral body 1

10 comments:

  1. Hey Heather,

    good morning! You got on your bike again!! :) How awesome! Our family bike rides are THIS much closer to happening. I can't wait. And you went camping, that sounds fabulous. I wish I could be going camping this summer. Sounds like a lot of really wonderful 'ups', I hope the rash is nothing serious and that things continue to unfold along these very good lines.

    ReplyDelete
  2. Bike ride! Yes! I am a believer in the "bike it out b+*!h" philosophy. Hopefully, it will cure some of what ails you, my dear.

    Let's get this rash business under control before you belt out "You're So Vain" at Frank's going away party.

    XOXO

    ReplyDelete
  3. Anyone who sings "You're So Vain" gets a pop on the snout. Just be forewarned. I don't want my last memories of Des Moines to be marred by the Worst Song Ever. Otherwise, I'm in agreement with Lauren's sentiments.

    ReplyDelete
  4. I just noticed that you recently added "Ramona" to your reading list. LOVE IT!

    ReplyDelete
  5. Sorry to hear about the rash Heather! I can see why you would be alarmed. I am sending lots of positive thoughts and hoping it is nothing.

    ReplyDelete
  6. I'll be honest with you, I love his music. I do. I'm a Michael Bolton fan. For my money, I don't know if it gets any better than when he sings "When a Man Loves a Woman".

    ReplyDelete
  7. Two words Russ . . . . Percy Sledge :-)

    ReplyDelete
  8. Not sure why I'm anonymous . . . . that last post for Russ was me - Lori.

    ReplyDelete
  9. Thought I'd update the comments for those that are frequently checking. Heather found out that the rash is Ezcema (close friend of Psoriasis)which we have a family history of. Nothing a prescription cream can't fix. Heather has been busy obviously with being a mom and a Scientist so I thought I'd add a comment for all you who are eagerly checking.
    xox Hilary

    ReplyDelete
  10. Thanks for the update, Hilary. Glad that it's eczema. It sounds weird to say that - I mean, glad to know it is easily fixed. Reminds me of a time someone I knew went through his college roommate's meds (which is unethical and I do not endorse said behavior) and looked up what they were for. One was a treatment for a variety of ailments including schizophrenia, bubonic plague, and acne. Another friend's comment: "You better pray for acne."

    (Note, this anecdote did not involve me or anyone who reads/comments on/is affiliated with this blog.)

    ReplyDelete